Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Des Moines, IA

March 27, 2004Boone County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 27, 2004, 9:37 PM CST for Boone County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2004, 9:37 PM CST (03:37 UTC)
Expired
Mar 27, 2004, 10:00 PM CST
In force
23 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Boone County, IA

The radar

The Des Moines radar (KDMX), 42 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 280337
SVRDMX
IAC015-280400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
937 PM CST SAT MAR 27 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN CENTRAL IOWA

* UNTIL 1000 PM CST

* AT 934 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF OGDEN...OR ABOUT 31 MILES
  NORTHWEST OF DES MOINES...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  9 MILES NORTHWEST OF MADRID AROUND 940 PM...
  NEAR LUTHER AROUND 945 PM AND
  NEAR BOONE MUNICIPAL AIRPORT AROUND 950 PM.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO WARNING.

LAT...LON 4222 9409 4186 9408 4187 9372 4220 9372

KULA

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 8:50 PM CST, 47 minutes earlier.

Area forecast discussion, Mar 27, 8:50 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
850 PM CST SAT MAR 27 2004

.DISCUSSION...
INTERESTING EVENING WITH CLUSTERS OF LOW TOPPED MDT SHRA AHEAD OF
LOW TOPPED SQUALL LINE.  SHRA AHEAD OF LINE HAVE BEEN LACKING
LIGHTNING, BUT PRODUCING DECENT RAINFALL RATES.  ODDBALL MICROBURST
ALSO CONFIRMED ABOUT 50SM E OF KDSM NEAR GRINNELL WITH NARROW
UPDRAFT COLLAPSED NOTED ON 88D.  WITH PLENTY OF WIND JUST ABOVE SFC
NOTED AT SLATER PROFILER AND 88D SHOWING 50-55KT, MOMENTUM TRANSFER
JUST ENOUGH TO DO LOCALIZED DAMAGE. LLWS INSERTED IN TAFS.

LOW TOPPED SQUALL LINE HAS SHOWN SOME WAVY AND BOWING STRUCTURES AS
WELL.  PLENTY OF LOW LEVEL SHEAR TO SUPPORT THIS, WITH OAX SOUNDING
INDICATING NEARLY 500 J/KG CAPE.  EXPECT TROUGH AND COLD FRONT TO
SLOW DOWN WITH STRATIFORM PRECIP REGION EXPANDING BEHIND SQUALL
LINE.  THIS COULD LEAD TO LONG OVERNIGHT PERIOD OF LIGHT TO MODERATE
RAIN RATES, SO WILL MAINTAIN FLOOD WATCH AT THIS TIME.  NOT
ANTICIPATING MAJOR PROBLEMS HOWEVER.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA TONIGHT.

&&

KULA
Hazardous weather outlook, Mar 27, 5:47 AM CST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
547 AM CST SAT MAR 27 2004

IAZ044-045-057-058-070>072-081>084-092>095-281200-
ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DECATUR-GUTHRIE-
LUCAS-MADISON-RINGGOLD-TAYLOR-UNION-WAYNE-
547 AM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...SOUTHWEST
OF A CARROLL TO CHARITON LINE.

.DAY ONE...TODAY AND TONIGHT.

ROUNDS OF SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT.
THE MAIN THREAT FROM THE ACTIVITY WILL BE HEAVY RAINFALL. SIGNIFICANT
RAINFALL ACCUMULATIONS WILL BE POSSIBLE...WITH ONE TO ONE AND THREE
QUARTERS OF AN INCH OF RAINFALL EXPECTED ACROSS MUCH OF THE AREA.
ISOLATED LOCATIONS MAY SEE AMOUNTS EXCEEDING TWO OR THREE INCHES.
LOCALIZED FLOODING MAY OCCUR ALONG SMALL STREAMS WHICH EXPERIENCE
THE HEAVIEST RAINFALL TOTALS.

BETWEEN 5 AND 9 PM TONIGHT...A LINE OF THUNDERSTORMS IS EXPECTED TO
DEVELOP ALONG A COLD FRONT THAT WILL MOVE WEST TO EAST ACROSS THE
STATE. THE GREATEST THREAT WOULD BE STRONG WINDS UP TO 60 MPH...AS
THE LINE RACES EASTWARD. A SECONDARY THREAT WILL BE HAIL POSSIBLY UP
TO ONE INCH IN DIAMETER...WITH ANY OF THE STRONGER STORMS THAT
DEVELOP DURING THE PERIOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY LATE THIS AFTERNOON INTO
THE EVENING.

IAZ004>007-015>017-023>028-033>039-046>050-059>062-073>075-085-086-
096-097-281200-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-DALLAS-
DAVIS-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-
POLK-POWESHIEK-SAC-STORY-TAMA-WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH-
WRIGHT-
547 AM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...NORTHEAST
OF A CARROLL TO CHARITON LINE.

.DAY ONE...TODAY AND TONIGHT.

ROUNDS OF SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT.
THE MAIN THREAT FROM THE ACTIVITY WILL BE HEAVY RAINFALL. SIGNIFICANT
RAINFALL ACCUMULATIONS WILL BE POSSIBLE...WITH THREE QUARTERS TO
ONE AND A QUARTER OF AN INCH OF RAINFALL EXPECTED ACROSS MUCH OF THE
AREA. ISOLATED LOCATIONS MAY SEE AMOUNTS UP TO TWO INCHES. LOCALIZED
FLOODING MAY OCCUR ALONG SMALL STREAMS WHICH EXPERIENCE THE HEAVIEST
RAINFALL TOTALS.

LATE THIS EVENING INTO THE OVERNIGHT...A LINE OF THUNDERSTORMS IS
EXPECTED TO MOVE WEST TO EAST ACROSS THE STATE. A SMALL THREAT
EXISTS FOR STRONG WINDS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY...BUT MIGHT BE NEEDED THIS
EVENING INTO THE OVERNIGHT.

GRAMS

In the hours before

Local storm report, Mar 27, 7:40 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     DOWNBURST        5 E GRINNELL            41.74N 92.63W
03/27/2004                   POWESHIEK          IA   LAW ENFORCEMENT

            PART OF A ROOF TORN OFF AND AN OUTBUILDING DESTROYED.

&&

MR

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 9:15 PM CSTSevere Thunderstorm WarningDMXRinggold, Union30 min
Mar 27, 9:25 PM CSTSevere Thunderstorm WarningDMXClarke, Madison50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.